Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 32, NWS San Diego, CA

September 3, 2006San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 3, 2006, 1:26 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2006, 1:26 PM PDT (20:26 UTC)
Expired
Sep 3, 2006, 3:30 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 31 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-460 J/kg
Mixed-layer LCL
2272 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 032028
FFWSGX
CAC073-032230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
126 PM PDT SUN SEP 3 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 330 PM PDT

* AT 118 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER
  SPRINGS...SANTA YSABEL...LAKE HENSHAW...DESCANSO AND CUYAMACA PEAK
  AS WELL AS THE HORSE FIRE BURN AREA.  

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS 
FLOWS IN THE HORSE FIRE BURN AREA ACCORDING TO THRESHOLDS PROVIDED 
BY THE USGS. 

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3258 11673 3260 11645 3331 11662 3330 11694
      3298 11677

$$

ECC
1 follow-up statement
000 
WGUS76 KSGX 032126
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
225 PM PDT SUN SEP 3 2006

CAC073-032230-
SAN DIEGO CA-
225 PM PDT SUN SEP 3 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR
CENTRAL SAN DIEGO COUNTY...

AT 218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER 
SPRINGS...SANTA YSABEL AND LAKE HENSHAW AS WELL AS IN THE HORSE FIRE 
BURN AREA. 

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS 
FLOWS IN THE HORSE FIRE BURN AREA ACCORDING TO THRESHHOLDS PROVIDED 
BY THE USGS. 

A SPOTTER IN THE JAPATUL VALLEY AREA SOUTHEAST OF ALPINE REPORTED
A LITTLE OVER AN INCH OF RAIN IN HALF AN HOUR. 

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3258 11673 3260 11645 3331 11662 3330 11694
      3298 11677

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 9:30 AM PDT, 3 hours 56 minutes earlier.

Area forecast discussion, Sep 3, 9:30 AM PDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SUN SEP 3 2006

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL FORM IN THE MOUNTAINS AN
DESERTS THE NEXT FEW DAYS AS MOISTURE FROM THE REMNANTS OF JOHN
SURGES INTO THE SOUTHWESTERN STATES. SOME STORMS COULD DRIFT WEST OF
THE MOUNTAINS AT TIMES. A WEAK TROUGH WILL PUSH MOST OF THE MOISTURE
TO THE EAST LATER THIS WEEK...BUT ISOLATED THUNDERSTORMS ARE STILL
LIKELY IN THE MOUNTAINS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

OUTFLOW BOUNDARIES FROM SATURDAYS CONVECTION OVER ARIZONA AND SE CA
SENT WAVES OF MOISTURE WESTWARD THE PAST 18 HOURS. DEWPOINTS IN THE
MTNS AND DESERTS THIS MORNING WERE 15 TO 30 DEGREES HIGHER THAN
YESTERDAY. THE 12Z NKX SOUNDING SHOWED EASTERLY LOW LEVEL WINDS FROM
THE SFC TO 800 MB (6500 FT) WITH LIGHT WINDS ABOVE. THE PRECIPITABLE
WATER WAS 1.53 INCHES. THE MOIST ENVIRONMENT AND STRONG DIURNAL HTG
COUPLED WITH LIGHT WINDS ALOFT WILL PRODUCE SLOW MOVING...HIGH
PRECIPITATION THUNDERSTORMS THIS AFTERNOON IN THE MOUNTAINS AND
DESERTS. FLASH FLOODING IS LIKELY IN THE STRONGEST STORMS...AND A
FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM TODAY.

JOHN CONTINUES TO TRACK NORTH-NORTHWEST THIS MORNING...AND THE
FORECAST TRACK REMAINS PROBLEMATIC.  THE INFRARED SATELLITE LOOP
SHOWED A NORTHERLY WOBBLE THE BTWN 13-16Z...AND IT MAY BRIEFLY DRIFT
OVER THE WARMER WATERS OF THE SEA OF CORTEZ. CLOUD TOPS CONTINUE TO
WARM AND THE CIRCULATION IS NOT AS WELL DEFINED AS YESTERDAY.

LATEST GUIDANCE SHOWS TROPICAL STORM JOHN CONTINUING TO MOVE NNW AT
9 MPH...WEAKENING DURING THE DAY AS IT MOVES OVER THE MOUNTAINOUS
TERRAIN OF THE BAJA PENINSULA. MODEL SOLUTIONS DIFFER...WITH THE
UKMET TAKING JOHN THE FARTHEST EAST OVER THE GULF OF CALIFORNIA
BEFORE TURNING WEST MONDAY AFTERNOON. THE GFS KEEPS JOHN OVER LAND
AS IT MOVES UP THE BAJA SPINE...SLOWLY SHEARING APART AS IT SLOWLY
PLODS NORTH NORTHWEST THROUGH TUESDAY. JOHN WILL MOST LIKELY BE
DOWNGRADED TO A TROPICAL DEPRESSION BEFORE DAYS END...WITH FURTHER
DISSIPATION TO A TROPICAL DISTURBANCE MONDAY.

REGARDLESS OF THE TRACK...THE END RESULT IS FOR A STEADY STREAM OF
DEEP LAYER MOISTURE ACROSS THE SOUTHWESTERN STATES TROUGH AT LEAST
TUESDAY.  FLASH FLOOD WATCHES WILL LIKELY BE NEEDED MON AND TUE.

EXTENDED PERIOD WED-FRI...A WEAK TROUGH MOVING DOWN THE WILL SHIFT
UPPER LEVEL WINDS TO THE NW...REDUCING THE RAIN THREAT WEST OF THE
MOUNTAINS. THE FLOW WILL BE TOO WEAK FOR SIGNIFICANT DRYING THROUGH
A DEEP LAYER...KEEPING THE THREAT FOR POSSIBLE THUNDERSTORMS OVER
THE MTNS AND DESERTS WED-FRI.

&&

.AVIATION...
SCATTERED AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS WILL
BE THE MAIN CONCERN FOR TODAY...OTHERWISE PREDOMINANTLY VFR WITH
LOCAL HAZE NEAR THE BEACHES. EXPECT BUILDING CUMULUS AFTER 18Z
FOLLOWED BY SCATTERED THUNDERSTORMS FROM 20-02Z. BASES NEAR 7500 FT
MSL AND TOPS TO FL450 WITH ASSOCIATED STRONG UDDFS AND TURBULENCE.
STRONGER STORMS THIS AFTN COULD PRODUCE LOCALLY HEAVY RAIN AND HAIL
WITH GUSTY SURFACE WINDS TO 40 KTS.

SHALLOW MARINE LAYER HAD VERY MINIMAL IMPACT EARLY THIS MORN WITH
ALMOST NO LOW CLOUDS/FOG TO BE FOUND EVEN AT THE BEACHES. MID LEVEL
CLOUDS LAST NIGHT HELPED PREVENT FORMATION. EXPECT LIMITED MARINE
LAYER EFFECTS TO CONTINUE TONIGHT...ANY STRATUS AND FOG SHOULD BE
MAINLY AFTER 10Z MON...PATCHY AND CONFINED NEAR THE IMMEDIATE COAST.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...SEE LAXFFASGX.
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

PUBLIC...MOEDE
AVIATION...LAVIS
Hazardous weather outlook, Sep 3, 4:00 AM PDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SUN SEP 3 2006

...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS TODAY...

...FLASH FLOOD POTENTIAL HIGH OVER THE MOUNTAINS AND DESERTS
MONDAY...

CAZ042-043-048-050-057-032300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
400 AM PDT SUN SEP 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL AND VALLEY AREAS
AND THE SANTA ANA MOUNTAINS OF SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY AND TUESDAY...THE REMNANTS OF HURRICANE JOHN COULD BE IN
THE AREA AND BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.
WHILE THE GREATEST IMPACT WILL BE FURTHER EAST OVER THE MOUNTAINS
AND DESERTS...LOCALLY HEAVY RAIN AND LIGHTNING WILL STILL BE
POSSIBLE IN COASTAL AND VALLEY AREAS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ055-056-058-032300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT SUN SEP 3 2006

...FLASH FLOOD WATCH 1100 AM THROUGH 800 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE AND INSTABILITY TODAY UNDER SOUTHEAST FLOW ALOFT. THE
REMNANTS OF HURRICANE JOHN WILL MOVE INTO NORTHERN BAJA CALIFORNIA
MONDAY AND TUESDAY AND BRING EVEN MORE MOISTURE TO THE AREA.
THUNDERSTORMS WITH FLASH FLOODING WILL BE POSSIBLE AT LEAST FROM
TODAY THROUGH WEDNESDAY AND COULD CONTINUE LATER IN THE WEEK.

FOR TODAY...HAIL...HEAVY RAIN AND STRONG GUSTY WINDS ARE POSSIBLE
WITH THE THUNDERSTORMS. THE FLOOD RATING IS HIGH. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE EXPECTED AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY AND TUESDAY...THE CHANCE OF HAIL AND GUSTY WINDS WILL
DECREASE SLIGHTLY AS THE INSTABILITY WILL DECREASE...BUT THE FLOOD
RATING WILL CONTINUE TO BE HIGH DUE TO VERY HIGH LEVELS OF MOISTURE
ALOFT.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ060>062-032300-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SUN SEP 3 2006

...FLASH FLOOD WATCH 1100 AM THROUGH 800 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE DESERTS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE AND INSTABILITY TODAY UNDER SOUTHEAST FLOW ALOFT. THE
REMNANTS OF HURRICANE JOHN WILL MOVE INTO NORTHERN BAJA CALIFORNIA
MONDAY AND TUESDAY AND BRING EVEN MORE MOISTURE TO THE AREA.
THUNDERSTORMS WITH FLASH FLOODING WILL BE POSSIBLE AT LEAST FROM
TODAY THROUGH WEDNESDAY AND COULD CONTINUE LATER IN THE WEEK.

FOR TODAY...HAIL...HEAVY RAIN AND STRONG GUSTY WINDS ARE POSSIBLE
WITH THE THUNDERSTORMS. THE FLOOD RATING IS HIGH. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE EXPECTED AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY AND TUESDAY...THE CHANCE OF HAIL AND GUSTY WINDS WILL
DECREASE SLIGHTLY AS THE INSTABILITY WILL DECREASE...BUT THE FLOOD
RATING WILL BE HIGH DUE TO VERY HIGH LEVELS OF MOISTURE ALOFT.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:04 PM PDTSevere Thunderstorm WarningSGXRiverside56 min
Sep 2, 5:44 PM PDTFlash Flood WarningSGXRiverside2 hr
Sep 3, 1:48 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego28 hr
Sep 3, 3:00 PM PDTFlash Flood WarningSGXRiverside, San Bernardino2 hr
Sep 3, 3:15 PM PDTSevere Thunderstorm WarningSGXSan Diego60 min
Sep 3, 3:24 PM PDTFlash Flood WarningSGXSan Diego3 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.